Montana, 2016Blizzard in Montana, December 25 to 26, 2016
December 25 to 26, 2016 · NWS BYZ · 4 events in 4 counties and zones
A powerful winter storm moved out of the Central Rockies into the central plains on Christmas Eve and into Christmas Day. This low resulted in tight pressure gradients across eastern Montana and the western Dakotas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm moved out of the Central Rockies into the central plains on Christmas Eve and into Christmas Day. This low resulted in tight pressure gradients across eastern Montana and the western Dakotas. In addition, the low wrapped abundant moisture out of the Gulf of Mexico north and westward across southeast Montana. As a result, heavy snow fell across Rosebud, Custer, Fallon, Powder River, Carter and portions of Southern Big Horn Counties, as well as Sheridan County in Wyoming. In addition, the tight pressure gradients resulted in very gusty northwest winds which created blizzard conditions across these areas. The following impacts resulted from this major winter storm: I-90 was closed from Sheridan, Wyoming to the South Dakota line on Christmas Day. Periodic road closures occurred across southeast Montana on Highways US212, US12, MT39 and MT59.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 3:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 25, 3:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
341 PM MST Sun Dec 25 2016
.SHORT TERM...valid for Mon and Tue...
Blizzard over eastern and southern portions of the region will
continue into the evening hours as a powerful stacked low pressure
system over South Dakota tracks northeastward into Minnesota
overnight. Band of precipitation wrapping around the west side of
the this low is extending westward into western portions of
southeast Montana into Rosebud and Big Horn and Sheridan Counties.
Heavy snow in this band combining with strong wind to produce
blizzard conditions in many of those areas and will continue
blizzard and winter storm warnings through the evening hours.
Elsewhere snow has been decreasing and have dropped most of the
winter weather advisories as additional snowfall amounts will be
pretty limited and wind is not strong enough to move it around.
A couple of expectations at Big Timber and Judith Gap so do have
some blowing snow in the western zones.
By late tonight precipitation rapidly decreases across the region
but winds will continue over southeast Montana for blowing and
drifting snow issues. A leeside trough quickly forms along the lee
of the Rockies due to flow aloft backing a bit to northwesterly as
the upper low over Minnesota continues moving northeastward into
Ontario. Cold air trapped west of the continental divide will be a
big reason for downslope and gap flow winds to be in the forecast
for much of the next week with a period of strong winds setting up
as early as Monday afternoon. Local wind guidance and pressure
gradient tables indicate winds gusting above 60 mph could occur at
Livingston and as far into the plains as Big Timber with strongest
winds expected Tuesday morning. Have issued a high wind watch for
these concerns though will have to watch if blowing snow is a
bigger concern and may need to convert it to a winter weather
highlight if snowfall reports indicate enough fresh snow is on the
ground. Otherwise mixing will promote warmer temperatures though
still well below freezing most areas on Monday.
Tuesday a wave breaks across the region strengthening the leeside
trough pattern and spreading some moisture into the mountains. It
will bring some moderating temperatures but will continue to watch
to see if blowing snow is going to be a widespread problem. borsum
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
No major changes to the going forecast. Main concern with the
extended period will be strong wind potential spreading into the
plains on Wednesday. Then a possible Arctic intrusion for the
weekend.
A weak Alberta Clipper system dropping southeast across the area
on Wednesday will spread stronger winds into the plains and can't
rule out a few 60 mph gusts in the afternoon across the area. Will
be a chance for isolated to scattered snow showers with this
system as well. West-northwest flow aloft will persist Thursday
into Friday with continued gusty west to southwest winds and a
good deal of cloud cover. Decent consensus on a push of colder air
in from Canada Friday night into Saturday then an Arctic moving in
for next Sunday/Monday. Widespread light snow possible Friday
night and again next Sunday. RMS/Borsum
&&
.AVIATION...
IFR-LIFR conditions should continue near KSHR-KMLS and east
through tonight in snow and blowing snow. Winds could gust to 50
kt over far southeast MT /including the KBHK and Ekalaka areas/
tonight. West of KSHR-KMLS, areas of light snow and MVFR should
improve to VFR overnight. Some blowing snow is possible over south
central MT tonight...but has a better chance of occurring in the
KLVM area later tonight into Monday as wind speeds increase.
Mountain obscurations will continue through at least tonight...and
have the best chance of diminishing over the Bighorns after
sunrise Monday. RMS/Borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 007/025 014/034 022/033 015/030 021/037 011/025 011/023
41/U 01/N 22/J 00/N 13/J 31/B 12/J
LVM 009/026 022/032 021/030 016/030 023/036 012/027 012/023
31/N 02/J 42/J 11/N 13/J 31/N 22/J
HDN 901/025 002/036 018/033 006/026 011/036 007/024 005/022
61/B 01/E 22/J 11/N 13/J 31/B 12/J
MLS 001/019 005/034 019/031 014/028 014/033 007/021 006/019
92/S 01/E 21/N 10/N 13/J 31/B 12/J
4BQ 004/022 007/036 018/032 014/027 013/034 010/025 006/022
92/S 01/B 11/N 10/N 11/B 31/B 12/J
BHK 002/014 005/031 018/029 013/026 012/031 009/020 004/018
+2/S 01/B 11/N 10/N 11/B 31/B 12/J
SHR 003/025 008/035 016/032 009/029 014/036 010/025 005/022
61/B 00/B 22/J 10/N 12/J 31/B 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until midnight MST tonight
FOR ZONES 30-57.
Winter Storm Warning in effect until midnight MST tonight FOR
ZONES 31-38-58.
Blizzard Warning in effect until 6 AM MST Monday FOR ZONES
32-33-36-37.
High Wind Watch in effect from Monday afternoon through late
Tuesday night FOR ZONES 41-65-66.
WY...Winter Weather Advisory in effect until midnight MST tonight
FOR ZONE 98.
Blizzard Warning in effect until midnight MST tonight FOR
ZONE 99.
&&
weather.gov/billingsHazardous weather outlook, Dec 25, 3:46 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MST SUN DEC 25 2016
MTZ028-041-065-066-260000-
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-
346 PM MST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 25, 4:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
12/25/2016 M3.0 INCH STILLWATER MT CO-OP OBSERVER
0730 AM SNOW 3 NNE ROUNDUP 46.49N 108.51W
12/25/2016 M1.5 INCH MUSSELSHELL MT COCORAHS
&&
TWHBlizzard, Carter
- When
- December 25, 5:00 PM MST to December 26, 9:00 AM MST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Snow drifts 2 to 5 feet, along with very gusty winds with 1/4 mile visibilities were reported across the area. Severe travel conditions were also reported. Highway 212 was closed.
Blizzard, Fallon
- When
- December 25, 5:00 PM MST to December 26, 9:00 AM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Snow drifts 2 to 5 feet, along with very gusty winds with 1/4 mile visibilities were reported across the area. Severe travel conditions were also reported.
Blizzard, Powder River
- When
- December 25, 5:00 PM MST to December 26, 9:00 AM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Severe road conditions from snow and blowing and drifting snow were reported across the county.
Blizzard, Custer
- When
- December 25, 5:00 PM MST to December 26, 9:00 AM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Winds gusting +35 mph, 1/4 mile visibility and severe drifting were reported around Miles City.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665243, 665244, 665264, 665265.